Search

Last updated: Lupus Nephritis…
on 26 Aug 2016

October 2014

Acute transplant dysfunction

Rueben Roy MBChB, MRes

History:  A 38 year old White British male with known ESRF secondary to IgA nephropathy presented with a 4 day history of lethargy, malaise, GI upset (episodic loose stools and vomiting), and rigors.

He had received a well matched HLA- and ABO- compatible cadaveric renal transplant 6 months earlier (CMV donor negative, recipient positive).  Post transplantation his graft function had stabilised to creatinine 150-160 µmol/l.   He had returned to working full-time and the Transplant Team were happy with his progress.

On further questioning of his presenting complaint, the patient revealed that the vomiting typically followed meals and contained partially digested food only.  The loose stools were gradually increasing in their frequency, and occurred 4-5 times a day.  They were Type 5-6 (Bristol Stool Chart) and no blood or mucus was reported. He denied any abdominal pain or pain over the transplant site.   Unilaterally, the patient had increased his fluid intake in the last 2 days owing to feeling more thirst.

There was no history of new medications, antibiotics, ‘fast-foods’ or recent travel abroad.  The patient was compliant with his medications and there had been no recent alterations to doses.  He denied other symptoms suggestive of infection such as cough, dysuria or rash.

Current mediations: 

  1. MMF 500mg BD
  2. Tacrolimus 4mg BD (Prograf)
  3. Prednisolone 5mg OD
  4. Amlodipine 5mg OD
  5. Co-trimoxazole 480mg once on alternate days
  6. Ranitidine 150mg BD
  7. Prophylactic dose Valganciclovir and nystatin in the post-operative period till 6-months post transplantation as per Unit protocol.

Examination:   The patient appeared weary but not frankly unwell.  His observations were as follows:  Temperature 37.6°C**,   BP 145/83mmHg, pulse 94 bpm**, RR 19* and Saturations 97% on room air.   His chest was clear to auscultation, heart sounds were normal, abdomen was soft and no tenderness was noted over the transplanted kidney.   No peripheral oedema was noted.  The JVP was not raised.   There was no evidence of any palpable lymphadenopathy or rashes.  Further his weight was stable.

Working diagnosis:  The working diagnosis was gastroenteritis most likely viral in nature given the contact history from his partner. Other possibilities considered included diarrhoea secondary to MMF, CMV colitis (the patient was medium risk for CMV disease in view of his antibody status) and bacterial diarrhoea such as Clostridium difficile (C. difficile).

Admission blood investigations:

  1. WCC 10.5 x 109/L, Platelets 180 x 109/L, Hb 13g/dL
  2. Na 140 mmol/L, K 4.3 mmol/L, Urea 9.2mmol/L, Creatinine 197 µmol/L
  3. Clotting, liver function tests and glucose – normal range
  4. CRP 45 mg/L

 Progress:  A transplant ultrasound was arranged on the day of admission. A stool sample and MSU were sent and a side room arranged. CMV PCR was sent. In view of the worsening creatinine (plus reported thirst) IV fluids were prescribed (2L of 0.9% sodium chloride solution with the first bag over 6 hours, the second over 8 hours). A 12-hour trough Tacrolimus level was taken at the next available opportunity.

Subsequent investigations:

  1. Radiology:  The transplant was fully visualised on ultrasound and showed a slight increase in echogenicity of the renal parenchyma, but no evidence of hydronephrosis or hydroureter and good perfusion (normal arterial and venous flow). RI was 0.7.
  2. Microbiology:  Admission blood cultures, MSU and stool samples for C.difficle, salmonella, shigella and campylobacter and ’ova, cysts and parasites’ were all negative.
  3. Drug levels:  Tacrolimus level was 4ug/L and so the dose was not adjusted further.  ‘Tacrolimus levels can demonstrate a large variability in bioavailability after oral administration, both due to intestinal metabolism by cytochrome P450 (CYP3A4) and active secretion from enterocyte into intestinal lumen by P-glycoprotein. The epithelial cells of the intestine, may be destroyed abrogating P-glycoproteins during the course of enterocolitis, thereby increasing the levels of Tacrolimus. It is recommended to monitor trough levels of Tacrolimus during severe diarrhoea of any nature to prevent Tacrolimus-related complications’.2
  4. Virology:  CMV PCR (after 2 days) was reported as <200 copies/ml.

Case outcome:  The FBC remained normal and his creatinine improved with rehydration to his baseline.  The patient remained apyrexial and as he had no further episodes of diarrhoea as an inpatient, he was moved from the side room 4 days after admission.  CRP was 23mg/L when repeated and continued to fall prior to discharge. Ultimately the diagnosis was felt to be due to a short-lived viral gastroenteritis leading to transplant dysfunction owing to hypoperfusion.  The patient was seen in Transplant outpatients within 1 week of discharge to review his fluid state, blood results and general progress.

**Given his GI symptoms had settled as an inpatient – he did not require isolation whist in OPD in order to avoid risk of transmission to other immunosuppressed patients. **

 

Discussion/Learning points

Transplant dysfunction can, broadly speaking, be divided into 5 categories:

  1. Hypoperfusion secondary to e.g. sepsis or transplant renal artery stenosis
  2. Infection such as an ascending pyelonephritis
  3. Intrinsic Rejection.
  4. Drug Toxicity and related complications (particularly with Calcineurin Inhibitors (CNI) – toxicity and CNI-related haemolytic uraemic syndrome (HUS) but typically with higher Tacrolimus levels)
  5. Mechanical obstruction

Other, rarer, possibilities to consider include ureteric leak and recurrence of original renal disease i.e. IgA nephropathy.

  • Despite the cause for the acute kidney injury being due to hypoperfusion, consideration to the other causes must be given so to not miss a potentially reversible and treatable cause - hence the transplant ultrasound on the day of admission and Tacrolimus level.  Having excluded four of the five possibilities the need for a transplant biopsy would be raised had the patient’s transplant function not improved.
  • Again, with four of the five listed problems, treatment is relatively straightforward. Infection requires antibiotics, obstruction would necessitate nephrostomy. CNI toxicity often warrants lowering the dose/level (and even switching to alternatives such as Azathioprine) whilst hypoperfusion requires robust hydration (IV or oral) and stenting in the case of transplant renal artery stenosis).
  • Approximately 25% of diarrhoea cases post-transplant are related to medications (of which half of these are due to MMF), CMV colitis (if not severe) can be treated with Valganciclovir (more severe disease warrants IV ganciclovir).
  • Infections commonly seen 1-6 months post-transplant include CMV, EBV, Hepatitis B and C in addition to opportunistic infections such as Listeria, Aspergillus and Pneumocystis carinii.

 

REFERENCES:

  1. Arslan H, Inci EK, Azap OK et al. Etiologic agents of diarrhoea in solid organ recipients. Transpl Infect Dis 2007; 9: 270–275
  2. Asano T, Nishimoto K and Hayakawa M.  Increased Tacrolimus trough levels in association with severe diarrhea, a case report. Transplant Proc. 2004 Sep;36(7):2096-7.


Back To Index